Format

Send to

Choose Destination
Clin Infect Dis. 2004 Aug 1;39(3):295-9. Epub 2004 Jul 16.

Tuberculosis following the use of etanercept, a tumor necrosis factor inhibitor.

Author information

1
Office of Biostatistics and Epidemiology, Center for Biologics Evaluation and Research, US Food and Drug Administration, Rockville, Maryland, USA. mohan@cber.fda.gov

Abstract

Infliximab, a tumor necrosis factor (TNF) antagonist, is associated with tuberculosis (TB), but it is unknown whether this phenomenon is true of all TNF antagonists. We reviewed 25 cases of TB due to another TNF antagonist, etanercept, that were reported to the US Food and Drug Administration (FDA) between November 1998 and March 2002. Such cases are sometimes incomplete and are subject to underreporting. Fifteen patients received other immunosuppressive medications. The median interval between the receipt of the first dose of etanercept and the diagnosis of TB was 11.5 months. Thirteen patients had extrapulmonary TB at the time of diagnosis. Diagnosis was made on the basis of culture results for 12 patients, biopsy findings for 9, and sputum staining for 4. There were 2 deaths, 1 of which was directly attributed to TB. The estimated number of TB cases reported to the FDA for each person-year of treatment with etanercept (i.e., the "reporting rate") among patients with rheumatoid arthritis (RA) was ~10 cases/100,000 patient-years of exposure. Clinicians considering etanercept for patients with RA should be alert to the possibility of the occurrence of TB, sometimes with an unusual extrapulmonary presentation. It is unclear whether etanercept therapy increases the risk of TB beyond the elevated TB rates already documented for patients with RA.

PMID:
15306993
DOI:
10.1086/421494
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center